MDJunction - People Helping People
 
Ask a Question
08/25/2011 04:16 PM

Diamox Side effects

DBS
DBS  
Posts: 965
Group Leader
I'm an Advocate

I thought I would start a discussion regarding Diamox and side effects you may be experiencing.

I've been taking it for 7 years now, at 1000 mg, and mostly felt like I was handling the side effects okay.

It dawned on me though, that I am having more issues than I thought, such as extreme fatigue. I blamed it on low potassium, which I had checked and it was a bit low, so we increased my dosage to 30 meq. I'm not feeling any less tired.

It then occurred to me that it is likely the Diamox and 2 other diuretics that I take. It is almost as intolerable as the headaches.

So, I decided to decrease my dose, to 500 mg per day, and see what happens. I know there is a risk of raising CSF, so I will have to pay close attention to that, and I see my neuro at the end of the month, so I will also discuss with him.

I just have to try it, I can't stand feeling like I can't even move my limbs anymore!

So, what side effects do you have from it? What do you do to try to get around it?

Reply

08/30/2011 04:01 PM
DBS
DBS  
Posts: 965
Group Leader
I'm an Advocate

Well, that was not a good idea. I made it 5 days, and wow, the pressure rose with a vengeance! My head is horrible, ears are whooshing and pulsing, my back hurts, and I feel like my head is going to explode.

So, back to my 1000 mg yesterday. I know it is going to take me a some time to get regulated again, so shame on me for giving it a try.

I'm having some physical therapy for another issue, and doing the work today was awful, it really raised the pressure more, and we ended up having to go into a darkened room to finish.

Ugh. I guess I was hoping maybe I'd feel great.


08/31/2011 05:05 AM
djfilippone
Posts: 172
Member

shame on you Babs. You know physical exertion makes the pressure pain worst. How are you feeling now?

Hugs.....Smile


08/31/2011 10:05 PM
DBS
DBS  
Posts: 965
Group Leader
I'm an Advocate

Thanks Deb! Better since I upped my dose to 1000 mg again. Headache stays at a dull roar. Smile How are YOU, and how is Rachelle?

08/31/2011 10:08 PM
DBS
DBS  
Posts: 965
Group Leader
I'm an Advocate

As a side note, if anyone is out there... my Diamox is 250 mg tabs. I was taking 2 AM and 2 PM. Now, I take one when I get up, one at noon, one around 4:00 and then one at bedtime, and it seems to help with the fatigue some. I can't take the XR tabs, because any other brand than the one I've always been on makes me feel really bad, so this is as close to extended release as I will get.

So, if any of you are feeling lethargy or fatigue as a side effect, and you take tabs, try spacing them out.


12/06/2011 11:10 AM
Disney113
 
Posts: 6
New Member

I just started the Diamox; newly diagnosed and all I want to do is sleep. So frustrating...it was discovered after my vision got to the point where I could not work or drive. Did Diamox help anyone out there with their vision?

12/06/2011 11:31 AM
wylee
 
Posts: 321
Member

Disney, one of the side effects of Diamox is fatigue. It takes a while for your body to get used to it, but it will.

The purpose of the Diamox is to reduce the amount of spinal fluid being produced. That, in turn, reduces the CSF pressure which reduces the pressure on the back of your eyes, improving your vision.

My Docs tried using just the meds to reduce my pressure but it was not enough. I was able to get relief after having a lumbar puncture where she physically removed enough fluid to give me a head start. We followed the lp with the Diamox routine and that was the combo that worked for me.


12/08/2011 07:39 AM
DBS
DBS  
Posts: 965
Group Leader
I'm an Advocate

Yes, fatigue is an awful effect. It does lessen some after awhile, but not much.

You have to find the combo that works for you, but as Wylee stated, having a tap and then starting the Diamox can be a good combo to start. My optic discs were swollen, but have been stable for years, although my visual fields get a bit worse each time I have them checked.


09/01/2012 06:19 AM
Sunshin7811
Posts: 24
Member

I take diamox 250 tabs. I take 2 in the am 1 noon and 2 night. With the 2 pills am and night I drink a total lean shake I got from gmc. It's has 250 mg of potassium. I notice if I don't my hands and feet get really dried and lips chapped. I also add in biotene mouth wash and tooth paste to help with dry mouth. And drink about 3 litters of water.

I get tingling in arms hands ankles and feet. Its worse when swimming(not sure why). My throat seems sore sometimes. My dominate arm which is the right one is weaker then my left. I tried to carry a box of 10lbs and it was heavy, and even last year would not have been as bad as this. I don't know if it's IIH or occipital neuralgia but I'm slower then normal. I can't stand the heat. When outside I feel like I can easily get dehydrated. My thinking ability is not like it use to be. And I also notice when trying to play a game on computer that I can't handle the change of screens or motions. My energy levels are depleted. I'm not able to stay up all night and function, I see tons of people my age and older who can.


09/01/2012 10:32 AM
DBS
DBS  
Posts: 965
Group Leader
I'm an Advocate

Heat is not a good thing for most IHers. Being on Diamox means limiting exposure to direct sunlight. 5 minutes is about tops for me. If I'm going to be out longer, I wear a big stupid hat to cover my head.

Cognitive function loss is also common and there are more studies being done on it and why it occurs. I know the pressure has an impact, but I also thing the medication affects it too.

I tried the Biotene gel because my mouth gets horrid at night, but it doesn't seem to be enough. I have to keep a 40 oz bottle of ice water on my nightstand, and I often have it gone by morning. Oddly enough, I don't get up to pee all night long, which makes me wonder where the fluid is going.

I understand about the energy levels too. I had to be out for about 4 hours yesterday running very simple errands, and I was just wiped out last night, and have a nasty headache today, which always happens when I do too much. It sucks to think that doing such a small amount of activity is considered too much. My Dad is 91 and he has more energy than I do!

Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved